Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS State College, PA

August 23, 2014Snyder County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 23, 2014, 2:18 AM EDT for Snyder County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 2:18 AM EDT (06:18 UTC)
Expired
Aug 23, 2014, 5:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Snyder County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS51 KCTP 230618
FFWCTP
PAC109-230915-
/O.NEW.KCTP.FF.W.0018.140823T0618Z-140823T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 AM EDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SNYDER COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 515 AM EDT
    
* AT 210 AM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORM PRODUCING TORRENTIAL RAIN NEAR TROXELVILLE. DOPPLER 
  RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAS ALREADY
  FALLEN JUST TO THE EAST OF TROXELVILLE OVER THE PAST 2 HOURS. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...WITH FLOODING OF 
  MOYERS MILL RUN AND MIDDLE CREEK BETWEEN TROXELVILLE AND TYRONE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TYRONE...MIDDLEBURG...PENNS CREEK...PAXTONVILLE AND TROXELVILLE. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY WITHIN THE NEXT 
HOUR OVER PORTIONS OF THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4077 7703 4077 7723 4084 7721 4087 7706
      4086 7703 4086 7701

$$

LAMBERT/JUNG
1 follow-up statement
038 
WGUS71 KCTP 230811
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EDT SAT AUG 23 2014

PAC109-230915-
/O.CON.KCTP.FF.W.0018.000000T0000Z-140823T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SNYDER PA-
411 AM EDT SAT AUG 23 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
NORTH CENTRAL SNYDER COUNTY...

AT 401 AM EDT...DOPPLER RADAR INDICATED THAT RAINFALL INTENSITY 
FROM THE PREVIOUS...NEARLY STATIONARY HEAVY SHOWERS AND 
THUNDERSTORMS HAS DECREASED SUBSTANTIALLY. RAINFALL TOTALS OVER
THE PAST 3 HOURS WERE BETWEEN 3 AND 5 INCHES OVER A VERY SMALL
AREA...JUST TO THE EAST OF TROXELVILLE. ADDITIONAL SHOWERS WILL 
BRING GENERALLY LESS THAN ONE INCH OF RAINFALL OVER THE NEXT HOUR
OR SO.

FLASH FLOODING IS OCCURRING ACROSS THE WARNED AREA WITH A FEW 
ROAD CLOSURES...INCLUDING DECKER ROAD AND TROXELVILLE ROAD 
BETWEEN ROUTE 235 AND ROUTE 104.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TYRONE...MIDDLEBURG...PENNS CREEK...PAXTONVILLE AND TROXELVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN 
YOU CAN DO SO SAFELY.

&&

LAT...LON 4077 7703 4077 7723 4084 7721 4087 7706
      4086 7703 4086 7701

$$

LAMBERT/JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:55 AM EDT, 23 minutes earlier.

Area forecast discussion, Aug 23, 1:55 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 AM EDT SAT AUG 23 2014

.SYNOPSIS...
UPPER RIDGING WILL SLOWLY BUILD OVER THE REGION BY LATE TODAY
AND SUNDAY...BRINGING AN END TO THE RECENT SIEGE OF SHOWER AND
THUNDERSTORM ACTIVITY. THE UPPER RIDGE WILL DOMINATE THE WEATHER
PATTERN OVER THE NORTHEAST UNITED STATES AND SOUTHEASTERN CANADA
FROM THE EARLY TO MIDDLE OF NEXT WEEK...WITH THE NEXT CHANCE OF
RAINFALL POSSIBLE LATE WEDNESDAY OR THURSDAY FROM AN APPROACHING
MIDWESTERN FRONTAL SYSTEM.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
WEAK SFC LOW NEAR KIDI...AND A BACKDOOR FRONT PRESSING SLOWLY
WESTWARD FROM THE SUSQ VALLEY EARLY THIS MORNING WILL LEAD TO A
MAINLY CLOUDY AND MILD NIGHT WITH ISOLATED...SLOW MOVING MODERATE
TO HEAVY RAIN SHOWERS.

DIGITAL PRECIP RATES HAVE DROPPED OFF SIGNIFICANTLY OVER THE PAST
HOUR WITH JUST A FEW SMALL AREAS EXCEEDING ONE INCH PER HOUR.
RATES JUST PRIOR TO 0330Z WERE OVER 4 INCHES PER HOUR IN SOME
LOCATIONS. WARM CLOUD DEPTH IS SEVERAL KFT...AND NO LIGHTNING HAS
OCCURRED IN THESE TROPICAL LIKE RAIN SHOWERS ACROSS THE CWA OVER
THE PAST SEVERAL HOURS. 2 AREAL FLOOD ADVISORIES ISSUED ACROSS THE
MID SUSQ VALLEY FOR MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALL STREAMS WILL EXPIRE SHORTLY. ALTHOUGH ADDITIONAL...BRIEFLY
VERY HEAVY SHOWERS ARE POSSIBLE NEAR THE SLOW MOVING BACKDOOR
FRONT INVOF KIPT AND KSEG... IT APPEARS THAT THE FOCUS FOR
HEAVY RAIN WILL BE ACROSS OUR SW ZONES INVOF OF THE AFOREMENTIONED
QUASI-STNRY SFC LOW...WITH BETTER LLVL MOISTURE CONVERGENCE AND
STILL JUST OVER 500 J/KG OF SFC BASED CAPE. ACROSS MOST OF THE
CENTRAL AND NW ZONES...CONDITIONS SHOULD STAY DRY FOR MOST PLACES
THROUGH 12Z.

TOWARDS DAWN...THE MOIST EASTERLY FLOW ASCENDING THE HIGHER
TERRAIN OF CENTRAL PA WILL LIKELY RESULT IN DEVELOPING LOW
STRATUS/RIDGE-SHROUDING FOG AND PATCHY DRIZZLE ACROSS THE CENTRAL
MTNS. TEMPS WILL REMAIN MILD UNDER CLOUD COVER...WITH LOWS
GENERALLY IN THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM SUNDAY/...
EXPECT ONE MORE MOIST DAY IS IN STORE FOR SATURDAY...WITH ONSHORE
FLOW AND SLOWLY DEPARTING UPPER TROF ALONG THE NORTHERN MID
ATLANTIC SEABOARD COMBINING TO PRODUCE ADDITIONAL SHOWER ACTIVITY.
WIDESPREAD LOW CLOUDS AND PATCHY MORNING DRIZZLE AND FOG MAY
PERSIST WELL INTO SAT AFTERNOON...KEEPING TEMPS WELL BELOW NORMAL
ON SATURDAY. PORTIONS OF THE CENTRAL/NRN MTNS MAY STRUGGLE TO
CLIMB OUT OF THE UPPER 60S. FAR NORTHWEST SECTIONS...AWAY FROM
THE MARITIME FLOW AND IN DOWNSLOPE FLOW...MAY WARM INTO THE 70S.
THE RESULTING INSTABILITY COULD POTENTIALLY RESULT IN A PM TSRA
ACROSS WARREN CO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MUCH OF THE EXTENDED WILL FEATURE A RIDGE DOMINATING THE PATTERN
OVER THE EASTERN AND NORTHEASTERN US.

THE LINGERING EFFECTS OF THE TROUGH OVER THE NERN US SLIDING EAST
MAY KEEP A FEW SHOWERS IN THE PICTURE SATURDAY NIGHT...OTHERWISE
FAIR WEATHER WILL DEVELOP ALONG WITH WARMING TEMPERATURES AS THE
RIDGE ESTABLISHES ITSELF AND MAINTAINS ITS HOLD UNTIL AT LEAST
THURSDAY WHEN THE NEXT FRONTAL SYSTEM IS ADVERTISED TO
APPROACH...ALBEIT IN DIFFERENT FASHIONS BY THE VARIOUS MED RANGE
GUIDANCE PACKAGES.

THE OPERATIONAL GFS AND ECMWF KEEP US DRY THROUGH AT LEAST LATER
WEDNESDAY WHILE THE GEFS IS MORE PESSIMISTIC BRINGING MEASURABLE
RAINS EAST QUICKER UNDER A FLATTER UPPER FLOW. THE GEFS UPPER
PATTERN MORE CLOSELY RESEMBLES THE OPERATIONAL ECMWF SHOWING A
WEAKER TROUGH HANGING BACK IN THE MID WEST AS HEIGHTS IN THE EAST
SLOWLY FALL WITH THE EAST COAST RIDGE FLATTENING OUT IN TIME.

THE DIFFERENCES ARE AT THE END OF THE FORECAST PERIOD THROWING
DOUBT ON THE FORECAST SO I OPTED FOR A RATHER BLAND CHANCE OF
SHOWERS STARTING WEDNESDAY NIGHT LASTING INTO THURSDAY NIGHT.

OVERALL THE LAST FULL WEEK OF AUGUST WILL BE A SUMMERY ONE FOR
THE FIRST DAYS OF SCHOOL IN MANY COMMUNITIES. TEMPS WILL BE NEAR
TO A BIT ABOVE NORMAL MONDAY...THEN WILL REMAIN ABOVE NORMAL AT
LEAST THROUGH THE END OF THE WEEK WHEN THE AIRMASS SITUATION
BECOMES A LITTLE LESS CERTAIN.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
LINGERING SHOWER ACTIVITY CONTINUES OVER THE MIDDLE AND UPPER
SUSQUEHANNA VALLEY REGION. ISOLATED SHOWER ACTIVITY ALSO CONTINUES
ACROSS THE CENTRAL SOUTHERN TIER COUNTIES.

AS SHOWERS SLOWLY DIMINISH OVERNIGHT...LOW CLOUDS AND FOG WILL
BECOME WIDESPREAD. EXPECTING LARGE AREAS OF IFR TO LIFR CONDITIONS
BY MORNING. EXCEPTION MAY BE THE FAR LOWER SUSQUEHANNA
REGION...WHERE GENERALLY MVFR CONDITIONS EXPECTED OVERNIGHT.

MORNING LOW CLOUDS AND FOG...ALONG WITH SOME PATCHY DRIZZLE...WILL
SLOWLY GIVE WAY TO VFR CONDITIONS ACROSS THE REGION...BUT WITH A
SC BKN/OVC DECK OF ABOUT 35K TO 45K ACROSS THE AREA. EXPECT A FEW
SHOWERS TO ALSO REGENERATE DURING THE AFTERNOON.

HIGH PRESSURE WILL SLOWLY BUILD INTO THE NORTHEAST THROUGH THE
WEEKEND AND INTO MID WEEK. FRONT APPROACHING LATER WEDNESDAY AND
THURSDAY MAY BRING THE NEXT ROUND OF SHRA/TSRA.

OUTLOOK...
SUN...LOW CIGS...FOG AND DRIZZLE EARLY...THEN VFR WITH SCT SHRA.
MON-WED...MORNING RESTRICTIONS FROM FOG POSSIBLE...OTHERWISE VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...FITZGERALD/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...LA CORTE
AVIATION...MARTIN
Hazardous weather outlook, Aug 22, 5:30 AM EDT, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EDT FRI AUG 22 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
530 AM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:10 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Aug 22, 11:57 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland108 min
Aug 23, 1:14 AM EDTAreal Flood AdvisoryCTPSnyder2 hr
Aug 23, 2:27 AM EDTAreal Flood AdvisoryCTPTioga2 hr
Aug 23, 4:45 AM EDTAreal Flood AdvisoryCTPColumbia, Schuylkill3 hr
Aug 23, 5:14 AM EDTAreal Flood AdvisoryCTPHuntingdon, Mifflin2 hr
Aug 23, 5:21 AM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Aug 23, 8:29 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Fulton, Huntingdon2 hr
Aug 23, 9:14 AM EDTSpecial Weather StatementCTPBedford, Franklin61 min
Aug 23, 9:38 AM EDTAreal Flood AdvisoryCTPPotter112 min

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.